Alert archive / Oregon / Gale Watches in 2021

Gale Watch 32, NWS Medford, OR

November 14, 2021

NWS Medford, OR issued this gale watch at Nov 14, 2021, 1:50 AM PST. It took effect at Nov 15, 2021, 10:00 AM PST. It was in force for .

The area

The counties it named.

The facts

Issued
Nov 14, 2021, 1:50 AM PST (09:50 UTC)
In effect from
Nov 15, 2021, 10:00 AM PST
Expired
Nov 14, 2021, 3:30 PM PST
In force
Issued by
NWS Medford, OR

The text

As transmitted.

416 
WHUS76 KMFR 140950
MWWMFR

URGENT - MARINE WEATHER MESSAGE
National Weather Service Medford OR
150 AM PST Sun Nov 14 2021

PZZ350-370-142300-
/O.NEW.KMFR.SC.Y.0117.211115T1200Z-211115T1800Z/
/O.NEW.KMFR.GL.A.0032.211115T1800Z-211116T0000Z/
/O.NEW.KMFR.SE.A.0029.211115T1800Z-211116T1200Z/
Coastal waters from Florence to Cape Blanco OR out 10 nm-
Waters from Florence to Cape Blanco OR from 10 to 60 nm-
150 AM PST Sun Nov 14 2021

...SMALL CRAFT ADVISORY IN EFFECT FROM 4 AM TO 10 AM PST MONDAY...
...GALE WATCH IN EFFECT FROM MONDAY MORNING THROUGH MONDAY
AFTERNOON...
...HAZARDOUS SEAS WATCH IN EFFECT FROM MONDAY MORNING THROUGH
LATE MONDAY NIGHT...

* WHAT...For the Small Craft Advisory, south winds 20 to 30 kt
  with gusts up to 35 kt and seas 8 to 11 ft at 10 seconds.
  Southwest winds increase to 20 to 30 kt with gusts up to 45 kt
  and mixed-seas at 10 to 12 ft. Very steep and hazardous seas
  remain at 10 to 13 ft at 10 seconds.

* WHERE...Advisory conditions will be for all areas. The Gale 
  Watch is between 15 NM from shore from Bandon North with 
  hazardous seas everywhere else.

* WHEN...For the Small Craft Advisory, from 4 AM to 10 AM PST 
  Monday. For the Gale Watch, from Monday morning through Monday 
  afternoon. For the Hazardous Seas Watch, from Monday morning 
  through late Monday night.

* IMPACTS...Strong winds and very steep seas could capsize or 
  damage vessels. Low visibility conditions are possible.

* View the hazard area in detail at https://go.usa.gov/x6hks

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should consider altering plans to avoid strong winds and
very steep seas. Remain in port, seek safe harbor, alter course,
and/or secure the vessel for severe conditions.

&&

$$

PZZ356-376-142300-
/O.NEW.KMFR.SC.Y.0117.211115T1200Z-211116T1200Z/
/O.NEW.KMFR.SE.A.0029.211115T1800Z-211116T1200Z/
Coastal waters from Cape Blanco OR to Pt. St. George CA out 10 nm-
Waters from Cape Blanco OR to Pt. St. George CA from 10 to 60 nm-
150 AM PST Sun Nov 14 2021

...SMALL CRAFT ADVISORY IN EFFECT FROM 4 AM MONDAY TO 4 AM PST
TUESDAY...
...HAZARDOUS SEAS WATCH IN EFFECT FROM MONDAY MORNING THROUGH
LATE MONDAY NIGHT...

* WHAT...For the Small Craft Advisory, west winds 15 to 25 kt with
  gusts up to 35 kt and mixed-seas 8 to 10 ft at 10 seconds.
  Otherwise, very steep and hazardous mixed-seas 10 to 12 ft at 
  10 seconds.

* WHERE...Hazardous seas are expected from Gold Beach north beyond
  5 NM from shore, then beyond 30 NM south of Pistol River.
  Advisory conditions exist for all other areas.

* WHEN...For the Small Craft Advisory, from 4 AM Monday to 4 AM 
  PST Tuesday. For the Hazardous Seas Watch, from Monday morning 
  through late Monday night.

* IMPACTS...Very steep and hazardous seas could capsize or 
  damage vessels. Bar crossing could become especially hazardous.

* View the hazard area in detail at https://go.usa.gov/x6hks

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Consider altering your plans to avoid possible hazardous and very
steep sea conditions.

&&

$$

Visit us at https://www.weather.gov/Medford
1 follow-up statement
230 
WHUS76 KMFR 142330
MWWMFR

URGENT - MARINE WEATHER MESSAGE
National Weather Service Medford OR
330 PM PST Sun Nov 14 2021

PZZ356-151230-
/O.CON.KMFR.SC.Y.0117.211115T1200Z-211116T1200Z/
/O.CAN.KMFR.SE.A.0029.211115T1800Z-211116T1200Z/
Coastal waters from Cape Blanco OR to Pt. St. George CA out 10 nm-
330 PM PST Sun Nov 14 2021

...SMALL CRAFT ADVISORY REMAINS IN EFFECT FROM 4 AM MONDAY TO
4 AM PST TUESDAY...
...HAZARDOUS SEAS WATCH IS CANCELLED...

* WHAT...For the Small Craft Advisory, west winds 15 to 25 kt 
  with gusts up to 35 kt and mixed-seas 8 to 10 ft at 10 
  seconds. Otherwise, very steep and hazardous mixed-seas 10 to 
  12 ft at 10 seconds.

* WHERE...All areas.

* WHEN...From 4 AM Monday to 4 AM PST Tuesday.

* IMPACTS...Gusty winds and/or steep seas could capsize or 
  damage smaller vessels.

* View the hazard area in detail at https://go.usa.gov/x6hks

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners and those operating smaller vessels should
remain in port and avoid the area of hazardous conditions.

&&

$$

PZZ350-370-151230-
/O.CON.KMFR.SC.Y.0117.211115T1200Z-211115T1800Z/
/O.UPG.KMFR.GL.A.0032.211115T1800Z-211116T0000Z/
/O.NEW.KMFR.GL.W.0041.211115T1800Z-211116T0000Z/
/O.UPG.KMFR.SE.A.0029.211115T1800Z-211116T1200Z/
/O.NEW.KMFR.SC.Y.0118.211116T0600Z-211116T1200Z/
/O.NEW.KMFR.SE.W.0075.211116T0000Z-211116T0600Z/
Coastal waters from Florence to Cape Blanco OR out 10 nm-
Waters from Florence to Cape Blanco OR from 10 to 60 nm-
330 PM PST Sun Nov 14 2021

...SMALL CRAFT ADVISORY REMAINS IN EFFECT FROM 4 AM TO 10 AM PST
MONDAY...
...GALE WARNING IN EFFECT FROM 10 AM TO 4 PM PST MONDAY...
...HAZARDOUS SEAS WARNING IN EFFECT FROM 4 PM TO 10 PM PST
MONDAY...
...SMALL CRAFT ADVISORY IN EFFECT FROM 10 PM MONDAY TO 4 AM PST
TUESDAY...

* WHAT...For the Gale Warning, southwest winds 25 to 35 kt with 
  gusts up to 45 kt and seas 10 to 14 ft at 10 seconds expected. 
  For the Hazardous Seas Warning, very steep and hazardous seas 
  12 to 15 ft at 10 seconds expected. For the first Small Craft 
  Advisory, south winds 20 to 30 kt with gusts up to 35 kt and 
  seas 9 to 12 ft at 10 seconds expected. For the second Small 
  Craft Advisory, seas 9 to 12 ft at 11 seconds expected.

* WHERE...All areas.

* WHEN...For the Gale Warning, from 10 AM to 4 PM PST Monday. For
  the Hazardous Seas Warning, from 4 PM to 10 PM PST Monday. For
  the 1st Small Craft Advisory, from 4 AM to 10 AM PST Monday. 
  For the 2nd Small Craft Advisory, from 10 PM Monday to 4 AM PST 
  Tuesday.

* IMPACTS...Strong winds and very steep seas could capsize or 
  damage vessels. Low visibility conditions are expected.

* View the hazard area in detail at https://go.usa.gov/x6hks

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should alter plans to avoid strong winds and very steep
seas. Remain in port, seek safe harbor, alter course, and/or
secure the vessel for severe conditions.

&&

$$

PZZ376-151230-
/O.CON.KMFR.SC.Y.0117.211115T1200Z-211116T1200Z/
/O.UPG.KMFR.SE.A.0029.211115T1800Z-211116T1200Z/
/O.NEW.KMFR.SE.W.0075.211116T0000Z-211116T0600Z/
Waters from Cape Blanco OR to Pt. St. George CA from 10 to 60 nm-
330 PM PST Sun Nov 14 2021

...SMALL CRAFT ADVISORY REMAINS IN EFFECT FROM 4 AM MONDAY TO
4 AM PST TUESDAY...
...HAZARDOUS SEAS WARNING IN EFFECT FROM 4 PM TO 10 PM PST
MONDAY...

* WHAT...For the Hazardous Seas Warning, very steep and 
  hazardous seas 11 to 14 ft at 10 seconds expected. For the 
  Small Craft Advisory, west winds 20 to 30 kt with gusts up to 
  35 kt and seas 9 to 14 ft at 11 seconds expected.

* WHERE...Hazardous seas over the western half of the zone from 4
  PM PST Monday through 10 PM PST Monday. Otherwise Small Craft
  conditions.

* WHEN...For the Hazardous Seas Warning, from 4 PM to 10 PM PST 
  Monday. For the Small Craft Advisory, from 4 AM Monday to 4 AM 
  PST Tuesday.

* IMPACTS...Very steep and hazardous seas could capsize or 
  damage vessels. Bar crossings will become especially 
  treacherous.

* View the hazard area in detail at https://go.usa.gov/x6hks

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Recreational boaters should remain in port. Commercial vessels
should prepare for very steep seas and consider remaining in port
until conditions improve.

&&

$$

Visit us at https://www.weather.gov/Medford

What forecasters said that day

The local office's own words before this gale watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Medford, OR wrote its last area forecast discussion before this gale watch went out at Nov 13, 9:25 PM PST, 4 hours 25 minutes earlier.

Area forecast discussion, Nov 13, 9:25 PM PST, 4 hours 25 minutes before
Area Forecast Discussion
National Weather Service Medford OR
925 PM PST Sat Nov 13 2021

.UPDATE...
Updates have been made and sent for the forecast from this evening
through Sunday evening. Primary adjustments made were to add fog
wording across most valley locations and to keep skies mostly
cloudy across the valleys of Jackson, Josephine, and Siskiyou
counties that did not clear today.

&&

.DISCUSSION...
With little change in 24 hour temperature and wind trends at and
below 700MB from today through tomorrow, persistence is the best
forecast across the forecast area. Thus, for much of the forecast
area, conditions Sunday will be similar to what was observed on
Saturday. Onshore flow and fog and low clouds forming tonight into
the morning in the Umpqua and along and near the coast mean it's
likely to be a little cooler there tomorrow than it was today,
however. With a cold front approaching Monday leading to cooling
temperatures above the boundary layer and increasing wind speeds
aloft, Monday will have a better chance of seeing some
breaks/clearing of the low clouds and fog in places where it's
been socked in the last couple of days- particularly the Rogue
Valley. ~BTL

&&

.AVIATION...14/00Z TAFs...From the coastal waters to the coast
and Umpqua Basin...Conditions are mainly VFR, though with patchy IFR
from the coastal waters to the coast. LIFR/IFR is expected to surge
back to the coast and into the coastal valleys late this evening,
then persist into Sunday afternoon.

Over the remainder of the area...IFR will persist in west side
valleys this evening, thickening and lowering to a mix of LIFR/IFR
overnight into Sunday morning. Gradual, slight improvement is
expected again from late morning into the afternoon. But, IFR is
expected to continue as the predominant condition. Conditions will
remain VFR elsewhere, with the exception of late night LIFR In the
Klamath Basin into mid-morning. -DW

&&

.MARINE...Updated 800 PM PST Saturday 13 November 2021...Moderate
west swell will slowly diminish through tonight as weak high
pressure moves into the area. A stronger front will bring rain,
gusty wind, and higher seas Monday into Monday night. North winds
will develop behind the front late Monday night and will likely
persist into Wednesday morning with steep to very steep seas due to
strong high pressure offshore and a thermal trough over northern
California. The strongest winds will be in the outer waters south of
Cape Blanco, and may approach gale force in the far southern portion
on Tuesday. Forecast uncertainty increases for the second half of
the week. But, the pattern is likely to remain active with a strong
front possible on Thursday that may result in rapidly building seas.
-DW

&&

.PREV DISCUSSION... /Issued 230 PM PST Sat Nov 13 2021/

DISCUSSION...the skies over the forecast area are clear, with two
exceptions: some clouds along the coast resulting from onshore
flow of the marine layer, and an extensive area of fog and low
stratus in the Rogue, Illinois, Shasta, and lower Klamath
valleys. The clouds along the coast are likely to stick around for
as long as the onshore flow continues (easily through tomorrow
morning), and could result in drizzle or very light rain
throughout that time. The forecast for the valley clouds and fog
is much more uncertain, depending heavily on the amount of higher
clouds, solar heating, and low to mid-level scouring winds. These
areas are not expected to fully break out today, but might
tomorrow as winds increase ahead of the frontal system due to
arrive Monday.

A stalled boundary to our north will continue to pump moisture
into the northern Oregon and Washington coastline through
tomorrow. This is the front that will head south and sweep through
our forecast area Monday into Monday night. There remains about a
12 hour spread across the models when it comes to the timing of
the system, which naturally also leads to differences in strength.
This is a surprising amount of uncertainty given that the event
is only two days out. The model differences likely stem from
difficulty the models are having with an interaction between the
front and a ridge that will cut it off from the main belt of
moisture feeding in form the Pacific. This interaction will
significantly weaken the system just as it moves through our area.
As a result, rainfall amounts may not be as robust as those our
neighbors to the north are experiencing, but it won't be a bust
either, as we still expect a decent dose of rainfall.

Colder, more seasonal air will then arrive behind the front
Tuesday morning. Snow levels during the heaviest rain should
remain well above 6000 feet, but late Monday Night into Tuesday
morning, they could drop as low as 4000 feet before precipitation
comes to an end. This is a bit higher than previous runs
suggested, so total snow amounts will be even lighter than
previous forecasts. That being said, an inch or so is still
possible over the higher Cascade passes from Crater Lake to the
north.

High pressure and upper level ridging then return to the area
beginning Tuesday. There are a wide range of solutions between
the ensemble members/suites, so confidence is not great, but there
do appear to be a few weak systems possible mid to late next week,
depending greatly upon the arrival of any energy originating
upstream over Alaska and the northern Pacific. overall,
temperatures are expected to hover right around normal for mid
November, with a front and precipitation chances possibly
arriving roughly on Thursday, with another front perhaps early
next weekend. Again, confidence is low, and given that the
preferred storm track is expected to lie to our north, any impacts
from these systems would be minimal. -BPN

&&

.MFR WATCHES/WARNINGS/ADVISORIES...
OR...None.

CA...None.

Pacific Coastal Waters...
     None.

BTL/DW/BPN

The office that day

Everything else NWS Medford, OR issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 14, 1:50 AM PSTSmall Craft AdvisoryMFR3 days
Nov 14, 1:50 AM PSTHazardous Seas WatchMFR14 hr
Nov 14, 2:55 AM PSTWind AdvisoryMFRLake46 hr
Nov 14, 3:30 PM PSTGale WarningMFR23 hr
Nov 14, 3:30 PM PSTSmall Craft AdvisoryMFR70 hr
Nov 14, 3:30 PM PSTHazardous Seas WarningMFR31 hr

Nearby

Gale Watches in Oregon, 2021Every gale watch in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.